Some time ago in the not so distant past someone, somewhere, at some hospital was a patient with severe cardiac decompensation. A new nurse on some telemetry floor in some hospital was caring for this patient and she was in distress over this dropping, dropping blood pressure.
Some cardiologist (not Zorro MD) was in the hallway telling the family member: The prognosis is not good. The heart has failed. There is nothing we can do. Family member gets bewildered look, not really comprehending.
New Nurse is some feet away waiting to ask the cardiologist what nurse can do for this falling blood pressure and increasing heart rate, not realizing the clinical situation and not realizing what is being said to the family member. Cardio (calmly) goes back to the desk where nurse is standing and family member comes “reeling” into nurses arms in tears.
Cardio starts the patient on dopamine 5mcg/kg/min–which improves the pressure (observed fairly quickly to nurses surprise) and new nurse is so happy it is sickness in itself. (can not understand it yet). Patient is now hovering around 94 SBP.
But then…..of course at change of shift time the patient becomes symptomatic, of course the patient has become symptomatic. The patient was admitted with CHF and a BNP greater than 5000. Nurses have been holding diuretics IV for the really low pressure for the last 18 hours or so. (in fact most of the patients medications have been held for these pressures). All cardiology has left the building. So the new nurse calls. “umm….cardio I am calling because this patient is short of breath, has terrible lung sounds (increasing), and increasing tachycardia, although happy to say that pressure is improving, and complaining of chest pain.” cardio replies: what do you want? New nurse says: I am a new nurse, you tell me.
Adds dobutamine 5mcgs, continue the dopamine (cardio tries to give new nurse titration orders and new nurse politely tells cardio that she can transfer this patient to the unit but can not titrate on this floor so it is set at 5mcgs/kg/min) and cardio gives parameters for lasix so that the lasix can be given now. This is all given as a question.
New nurse says OK and reads everything back to be sure on the double, but what about this tachycardia?
Cardio is not to worried about the tachy at 117. New nurse thinks this is the price the heart will pay for better perfusion to the–kidneys and other pertinent organs. New nurse is ok with it too. For some reason new nurse feels that this may not be the end though.
One hour into the night shift and New nurse is sitting at the nurses station at her little computer….documenting still. When the monitor is dinging and alarming for that patient…and the tachy is getting more tachy. The patient is sweaty, cool, and complaining of chest pain (I guess so at 160 beats per minute). The whole family starts crying, they fill the hallway. New nurse watches night charge nurse roll in the cart. House Doc asks for Lopressor, given by night nurse, and heart rate decreases slowly to 110…with a pressure of 112/80. New nurse walks out the door.
Of course for days and days and ever more….New nurse will be wondering about the works of Adrenergics and how they mysteriously raised that patients blood pressure. New nurse is seriously amazed: it was a small dose these 5mcgs, but they worked! I wonder if any other nurse became so amused after this observation for the first time. ?